Arizona, 2005

Wildfire in Arizona, July 1 to 8, 2005

July 1 to 8, 2005 · NWS FGZ · 2 events in 2 counties and zones

The Cave Creek Complex Wildland Fire began as three lightning caused fires on June 21st. One fire started in Yavapai County and two fires started south of the county line.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Cave Creek Complex Wildland Fire began as three lightning caused fires on June 21st. One fire started in Yavapai County and two fires started south of the county line. One of those fires was put out. The other fire, Cave Creek Fire, rapidly burned into Yavapai County. These two fires later were joined through burn-out operations to become the Cave Creek Complex. The fire was in rough and broken terrain with steep slopes. The vegetation types were oak-chaparral, brush, and grass. A wet winter contributed to abundant grass that had become tinder dry. By the time the fire was controlled, it burned 243,950 acres, cost almost 14 million dollars, and involved 1320 fire fighting personal. About 85 percent of those figures were related to the area in Yavapai County. Two Type I Incident Management teams were assigned to this fire. The fire was contained on July 8th at 1800 MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 8:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 8:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST THU JUN 30 2005

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL BRING A DRY
WESTERLY FLOW THROUGH NEXT WEEK. EXPECT BREEZY AFTERNOON WINDS EACH
DAY...INCREASING SOME OVER THE WEEKEND AS A WEAK TROUGH IMPINGES
UPON THE RIDGE.

&&

.DISCUSSION...SUNNY SKIES AND DRY AIR DOMINATED THE WEATHER ACROSS
NORTHERN ARIZONA TODAY. SFC DEWPOINTS LATE THIS AFTERNOON WERE IN
THE MINUS TEENS AT KFLG AND KGCN AND KINW READ -21C FOR
A BRIEF PERIOD. THE DRY AIR OVER THE FORECAST AREA WILL ALLOW FOR
ANOTHER NIGHT OF UNSEASONABLY COLD TEMPERATURES ACROSS THE HIGHER
TERRAIN. THE PATTERN OF MOSTLY SUNNY SKIES AND CLEAR NIGHTS
WILL CONTINUE INTO THE FORESEEABLE FUTURE AS A RIDGE OF HIGH PRESSURE
DOMINATES THE WEATHER ACROSS THE SOUTHWEST US. THE POSITION OF THE
RIDGE WILL REMAIN JUST SOUTH OF AZ...GIVING US A DRY WESTERLY FLOW.
THERE IS A WEAK TROUGH FORECAST TO MOVE ATOP THE RIDGE LATE SATURDAY
INTO SUNDAY...WHICH WILL BRING AN INCREASE IN AFTERNOON
BREEZINESS TO THE AREA. TEMPERATURES WILL REMAIN AROUND NORMAL FOR
THIS TIME OF YEAR. CK

&&

.AVIATION...FOR 06Z PACKAGE...AREAS OF SMOKE FROM NEARBY WILDFIRES
WILL CONTINUE ACROSS NORTHERN ARIZONA THROUGH THE NEXT 24 HRS.
TAF/TWEB SURFACE VISIBILITIES WILL BE REDUCED LOCALLY TO 3-5 MILES
AT TIMES. OTHERWISE...BENIGN AVIATION WEATHER IS EXPECTED. AVIATION
SECTION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 30, 8:30 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST THU JUN 30 2005

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Mountains

When
July 1, 12:00 AM MST to July 8, 6:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Wildfire, Yavapai County Valleys and Basins

When
July 1, 12:00 AM MST to July 8, 12:00 AM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468169, 5468234.